MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/09/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis, and the complaint was confirmed.The sureform 30 stapler instrument was analyzed and found to have a lodged component inside of the instrument jaws.The instrument was found to have a piece of a reload switch lodged in the jaw which prevented the jaws from fully closing.The instrument was returned with the white reload which was found to have the switch missing.After removing the lodged switch component, the jaws were manually closed with no issues.Additional related findings not reported by site: the instrument was found to have a reload recognition failure.An in-house reload was installed onto the jaws of the instrument with no issues.The instrument was then installed on an in-house system but failed to recognize the reload.The instrument generated error message "missing or used reload installed.Remove instrument and install new reload." the instrument was further evaluated by failure analysis engineer (fae) and the initial findings were confirmed.The instrument was not fired in the field, and no usage history was identified.The instrument was re-installed on an in-house system and failed to detect the reload installed.The switch fragment was removed as part of the initial investigation.The switch fragment represents a fraction of the switch component, and one or more pieces of the switch component were not returned.The reload returned with this instrument was observed to have the switch component completely dislodged from the tail.The instrument jaws were inspected, and the lockout cover was found to be bent.A depression, the approximate size of a switch component, was found at the proximal end of the lockout cover.The depression prevents the lockout mechanism from displacing out of the channel as intended.The lack of displacement of the lockout mechanism prevents proper reload detection and is the cause of the in-house recognition failures.It is likely that during the reload installation in the field, the switch of the reload was misaligned within the channel.The user likely attempted for forcefully seat the reload while misaligned, causing the switch to interact with and bend the lockout cover and be pulled from the tail.Proper use of the installation tool will ensure the reload tail and switch are aligned within the channel during seating, preventing damage to the lockout cover and reload.The root cause of the reload installation issues in the field are attributed to the bent lockout cover, which is the result of improper reload installation.The white reload was also returned and evaluated by failure analysis team.For clarification, the reload was found to have a broken switch.The reload was returned installed in the jaws of sureform 30 stapler instrument.The reload was removed and inspected.Visual inspection initially found the entire switch was missing.The instrument jaws were then re-inspected and found a piece of the reload switch lodged in the jaws.The switch piece that was lodged was removed from the jaws; however, a piece of the switch that broke off was missing.The size of the missing piece measures approximately 0.083mm x 3.38mm in size and was not found inside of the returned instruments jaws.The reload had not been fired.All of the staples remained seated in the reload pockets.Additional related findings not reported by site: the reload was found to have a detached fragment.The detached piece broke off from the reload switch.One of the broken pieces was retrieved; however, the second piece was not.The instrument was further evaluated by fae, and the initial findings were confirmed.The reload was returned in an unfired condition with a corresponding unfired stapler instrument.All staples were present within their respective pockets.The reload exhibited a dislodged switch component, which was completely separated from the tail.Minor damage was observed within the switch pocket of the cartridge tail, as well as deformation of the crush features on the top surface of the tail.The damage within the switch pocket is consistent with mechanical interaction during dislodgement of the switch component.The deformation of the crush features is consistent with attempted jaw closure while the reload was not fully seated.The returned instrument was also found to have a bent lockout cover.This condition is consistent with misalignment of the reload switch during installation.Based on the observed conditions, it is likely that the reload switch was misaligned within the instrument channel during installation.Subsequent attempts to seat the reload under misaligned conditions likely resulted in interaction between the switch and the lockout cover leading to deformation of the lockout cover and separation of the switch from the tail.The extent and location of the cartridge damage are indicative of elevated mechanical loading, which may have contributed fracture of the switch component.Only a portion of the switch component was returned with the products, indicating that one or more fragments are not present for evaluation.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the customer used 3 different reloads and still could not get the jaws to close on the 8mm sureform 30 stapler instrument.The procedure was completed with no reported injury.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key25296286
Report Number2955842-2026-26273
Device Sequence Number9579094
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U10250911
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberU10250911 0087
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2026
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/30/2026
Initial Report FDA Received Date05/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown